Phencyclidine Toxicity Treatment & Management
- Author: Patrick L West, MD; Chief Editor: Asim Tarabar, MD more...
Evaluate and stabilize the patient's airway, breathing, and circulation (ABCs) including cervical spine immobilization if traumatic injury is suspected.
Physical restraints may be required to prevent self-injury and to protect the medical staff. These patients should be monitored closely due to several death reports of PCP-intoxicated patients while being physically restrained.
Chemical restraints may also be used. Establish intravenous access and administer benzodiazepines for patients with severe agitation. Intramuscular benzodiazepines are an alternative if intravenous access is unobtainable.
Emergency Department Care
Management in the ED includes the following:
After addressing and stabilizing the ABCs, treatment of PCP intoxication starts with initial supportive measures (IV, O 2, cardiac monitor). ECG may be indicated to assess for dysrhythmias.
Obtain a fingerstick to rule out hypoglycemia.
Place patients in a dark, quiet room under continuous observation to minimize environmental stimuli.
Consider activated charcoal for oral ingestions and co-ingestions. Multiple doses of charcoal may be beneficial in the case of large overdose. Only one dose of sorbitol should be given, usually with the initial dose. Clinicians should be aware that inappropriate administration of activated charcoal can convert relatively benign exposure (eg, mild PCP intoxication) into a very serious condition (eg, aspiration pneumonia).
Extreme violent psychotic behavior requires sedation with parenteral benzodiazepines. Seizures should be treated with benzodiazepines.
Haldol (haloperidol) should be reserved for patients with mild, predominately psychotic symptoms, with normal vital signs.
Butyrophenones (haloperidol, droperidol) and phenothiazines (eg, chlorpromazine) should be avoided in moderate and severe intoxications because they can lower seizure threshold, cause dystonic reactions, induce hypotension, and worsen anticholinergic symptoms, including hyperthermia.
Hyperthermia may be treated by conventional cooling methods.
Rhabdomyolysis is treated with intravenous hydration, urine alkalinization, and osmotic/diuretic agents. Possible caveat: There is a theoretical, but clinically unproven, concept of increased PCP reabsorption secondary to the urine alkalinization.
For hypertensive emergencies, try to control agitation first with parenteral benzodiazepines. For persistent hypertension, intravenous nitroprusside is the agent of choice. Because of the theoretical concept of unopposed alpha effect (worsening of hypertension) and the availability of other antihypertensive agents (eg, calcium-channel blockers, intravenous nitroglycerin), pure beta-blockade should be avoided. Even labetalol, which has both alpha- (weak) and beta-blocking abilities, can be given only after alpha-blockade with phentolamine is achieved.
Acute PCP toxicity can usually be managed conservatively with an observation period of a few hours. More serious ingestions may require admission to an intensive care unit for days to weeks.
Consult with a board-certified medical toxicologist or a local poison control center for further recommendations.
Marx JA, Hockberger RS, Walls RM. Phencyclidine. Rosen's Emergency Medicine Concepts and Clinical Practice. 5th ed. St Louis: Mosby Inc; 2002. 2146-8.
Meyer MR, Maurer HH. Absorption, distribution, metabolism and excretion pharmacogenomics of drugs of abuse. Pharmacogenomics. 2011 Feb. 12(2):215-33. [Medline].
Drug Abuse Warning Network. Emergency Department Visits Involving Phencyclidine (PCP). The Drug Abuse Warning Network Report. Available at http://www.samhsa.gov/data/sites/default/files/DAWN143/DAWN143/sr143-emergency-phencyclidine-2013.pdf. Accessed: April 20, 2015.
Results from the 2013National Survey on Drug Use and Health:Summary of National Findings. Substance Abuse and Mental Health Services Administration. Available at http://www.samhsa.gov/data/sites/default/files/NSDUHresultsPDFWHTML2013/Web/NSDUHresults2013.pdf. Accessed: April 20, 2015.
National Institute on Drug Abuse. 2012 Monitoring the Future (MTF) Survey, funded by the National Institute on Drug Abuse, National Institutes of Health, DHHS, and conducted by the University of Michigan's Institute for Social Research. [Full Text].
Mowry JB, Spyker DA, Cantilena LR Jr, McMillan N, Ford M. 2013 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 31st Annual Report. Clin Toxicol (Phila). 2014 Dec. 52(10):1032-283. [Medline]. [Full Text].
Kaalund SS, Riise J, Broberg BV, Fabricius K, Karlsen AS, Secher T, et al. Differential expression of parvalbumin in neonatal phencyclidine-treated rats and socially isolated rats. J Neurochem. 2013 Feb. 124(4):548-57. [Medline].
McCarron MM, Schulze BW, Thompson GA, Conder MC, Goetz WA. Acute phencyclidine intoxication: clinical patterns, complications, and treatment. Ann Emerg Med. 1981 Jun. 10(6):290-7. [Medline].
Babu K, Boyer E, et al. Emerging drugs of abuse. Clin Pediatr Emerg Med. 2005 Jun. 6(2):81-4.
Bronstein AC, Spyker DA, Cantilena LR Jr, Rumack BH, Dart RC. 2011 Annual report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 29th Annual Report. Clin Toxicol (Phila). 2012 Dec. 50(10):911-1164. [Medline].
Bryson P. Phencyclidine. Comprehensive Review in Toxicology for Emergency Clinicians. 3rd ed. Taylor & Francis; 1996. 509-16.
Budai B, Iskandar H. Dextromethorphan can produce false positive phencyclidine testing with HPLC. Am J Emerg Med. 2002 Jan. 20(1):61-2. [Medline].
Goldfrank LR, et al. Phencyclidine and Ketamine. Goldfrank's Toxicologic Emergencies. 7th ed. New York: McGraw-Hill; 2002. chap 69.
Greydanus DE, Patel DR. Substance abuse in adolescents: a complex conundrum for the clinician. Pediatr Clin North Am. 2003 Oct. 50(5):1179-223. [Medline].
Haroz R, Greenberg MI. Emerging drugs of abuse. Med Clin North Am. 2005 Nov. 89(6):1259-76. [Medline].
Leshner A. Hallucinogens and Dissociative Drugs Including LSD, PCP, Ketamine, Dextromethorphan. National Institute on Drug Abuse Research Report Series. 2001 Mar. NIH Pub. No. 01-4209:
Marchei E, Pellegrini M, Pichini S, Martin I, Garcia-Algar O, Vall O. Are false-positive phencyclidine immunoassay instant-view multi-test results caused by overdose concentrations of Ibuprofen, metamizol, and dextromethorphan?. Ther Drug Monit. 2007 Oct. 29(5):671-3. [Medline].
Mokhlesi B, Leikin JB, Murray P, Corbridge TC. Adult toxicology in critical care: Part II: specific poisonings. Chest. 2003 Mar. 123(3):897-922. [Medline].
Morocco AP, Osterhoudt KC. Getting "wet" from recreational use of embalming fluid. Pediatr Case Rev. 2003 Apr. 3(2):111-3. [Medline].
Morris BJ, Cochran SM, Pratt JA. PCP: from pharmacology to modelling schizophrenia. Curr Opin Pharmacol. 2005 Feb. 5(1):101-6. [Medline].
Rimsza ME, Moses KS. Substance abuse on the college campus. Pediatr Clin North Am. 2005 Feb. 52(1):307-19, xii. [Medline].
Sena S, Kazimia S, et al. False positive phencyclidine results caused by venlafaxine. Am J Psychiatry. 2007 Feb. 164(2):349.
Wills B, Erickson T. Drug- and toxin-associated seizures. Med Clin North Am. 2005 Nov. 89(6):1297-321. [Medline].